Nebraska, 2018

Flash Flood in Nebraska, July 28 to 29, 2018

July 28 to 29, 2018 · NWS GLD · 1 event in 1 county or zone

A cluster of thunderstorms moved east out of Colorado over Southwest Nebraska in the evening. The thunderstorm activity continued over Southwest Nebraska for several hours before ending.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of thunderstorms moved east out of Colorado over Southwest Nebraska in the evening. The thunderstorm activity continued over Southwest Nebraska for several hours before ending. The prolonged rainfall led to flash flooding near Trenton impacting Highways 34 and 6.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 28, 9:18 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 28, 9:18 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
918 PM MDT Sat Jul 28 2018

.UPDATE...
Issued at 918 PM MDT Sat Jul 28 2018

Update sent out to remove Kit Carson/Cheyenne counties in CO as
well as Wallace...Greeley and Wichita counties in NW KS. Severe
Thunderstorm Watch #320 remains in effect through 100 am MDT for
the remainder of the region.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM MDT Sat Jul 28 2018

Latest upper air analysis shows the retrograding ridge over the
Four Corners Region. Rounding the ridge are small scale short wave
troughs. (The short wave trough currently over Southern Wyoming,
extending south into Central Colorado, will be responsible for
firing the expected severe convection late this afternoon and
evening.) At the surface a stalled front was west of the forecast
area, running roughly north and south.

For the rest of today am expecting the storm activity to fire off
the higher terrain of Wyoming and Colorado and move east-southeast
toward the forecast area. The stalled front should also serve as
a focus for storm generation as the upper level short wave trough
approaches. Near term data continues to suggest two batches of
storm activity moving across the forecast area, one originating
from Central Colorado and the second from the Nebraska Panhandle.
the first batch coming from Colorado will affect the south half of
the forecast area this evening. The northern batch should move in
an hour or so behind the first, moving over the northeaster half
to third of the forecast area. Flash flooding will be more favored
for the northern batch due to the much larger area of storm
activity expected. (Most of the storm activity with this batch
will be northwest of the forecast area.)

Foresee the storm activity in each batch merging into a couple
storm clusters, the question is when and where that will occur.
Storms with the northern batch may merge prior to even entering
the forecast area, but don't have enough confidence to commit to
that at this point. Storm activity will end from northwest to
southeast late this evening, possibly extending an hour or two
past midnight.

Peak storm intensity time should be in the 6-9 PM local time
window. Storm activity should then gradually decline after that
point.

Threats:
Hail up to baseball size. Confidence is on the high side that hail
will be larger than two inches in diameter. The hail threat will
be greatest prior to storms merging into a larger group of storm
activity.

Wind gusts up to 75 MPH. This will be a threat with individual
storms before they merge, and become a more widespread threat
once the storm merge together.

Flash flooding. This will become more of a threat when storms
merge into clusters. The more favored part of the forecast area
for flash flooding will be where the northern batch of storms move
due to the storm activity extending so far to the northwest.

Tornado. Low risk at this point due due to 0-1km shear and 0-1km
helicity being very low for tornado formation. The risk for
tornadoes does increase west in Colorado near the stationary
front.

Sidenote....There is disagreement with the near term data
regarding whether storms will come in two batches or one large
mass. Consensus of near term data points toward two batches and
not just one.

Sunday severe weather may occur again in the afternoon as a
compact upper level short wave trough moves through the forecast
area.

.LONG TERM...(Sunday night through Saturday)
Issued at 112 PM MDT Sat Jul 28 2018

An upper ridge persists over the desert southwest at the start of
the long term, with an upper trough across the eastern half of the
country, resulting in northwest flow aloft. On Sunday night, an
upper disturbance swings from the northern Plains towards the
region. Individual storms are anticipated to develop ahead of this
wave during the afternoon hours in the higher terrain west and
northwest of the region, transitioning into an MCS through the
evening as storms travel southeastward. Still need to determine
where and when this transition will occur. With good moisture,
sufficient shear and instability, severe storms are anticipated.
The main threats will be large hail, strong winds, and locally
heavy rainfall.

Chances for showers and storms linger into Monday morning and
afternoon as the upper wave pushes east of the High Plains. Surface
high pressure moves in behind late Monday, leading to dry weather
through at least Wednesday. Late in the work week and heading into
the weekend, the upper ridge over the desert southwest builds north
and east into the Plains and mostly dry conditions continue.

A warming trend is forecast throughout the long term with highs
rising from the mid/upper 70s on Monday to the low 90s on Saturday.
Low temperatures range from the low 50s to low 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 510 PM MDT Sat Jul 28 2018

VFR conditions forecast for the TAFs. Main focus will be the
timing of storm arrival at the TAF sites. Currently looks like
KGLD will be on the edge of the storm activity coming in from the
west and the storm activity that will come down from the
northwest. KMCK should have several hours of storm activity.
Consensus data was indicating cloud bases would lower to MVFR.
Looking at some individual models do not have much confidence of
cloud bases being that low. Storm activity should be southeast of
KMCK around 6z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JTL
LONG TERM...JBH
AVIATION...JTL
Hazardous weather outlook, Jul 28, 10:44 PM CST, 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1044 PM MDT Sat Jul 28 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300445-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1044 PM MDT Sat Jul 28 2018 /1144 PM CDT Sat Jul 28 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...OVERNIGHT...

Locally heavy rainfall, flash flooding, and an isolated severe
thunderstorm capable of producing quarter size hail will be possible
in Red Willow, Decatur, Sheridan, Gove, Norton and Graham counties
through 1 AM CDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Isolated severe thunderstorms capable of producing golf ball
size hail and wind gusts up to 70 mph will be possible late Sunday
afternoon and evening. Isolated flash flooding will also be possible,
particularly in areas that received heavy rain during the past 24
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Vincent

In the hours before

Special weather statement, Jul 28, 9:35 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
1035 PM CDT SAT JUL 28 2018

KSZ003-004-NEZ081-290400-
Norton KS-Decatur KS-Red Willow NE-
1035 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NORTON...
NORTHEASTERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 1100
PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Lebanon, or 14 miles northeast of Oberlin, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Norcatur, Danbury, Lebanon, Kanona and Reager.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 4014 10058 4021 10043 3985 10005 3973 10036
TIME...MOT...LOC 0335Z 332DEG 11KT 3995 10032

EV
Local storm report, Jul 28, 9:36 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
936 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       WRAY                    40.08N 102.23W
07/28/2018  M1.60 INCH       YUMA               CO   PUBLIC

            REPORT VIA FACEBOOK OF 1.6 INCHES OF RAIN
            NEAR WRAY, CO TONIGHT. TIME ESTIMATED BASED
            ON RADAR.

&&

JRP
Local storm report, Jul 28, 9:38 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
938 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     2 ESE BEARDSLEY         39.78N 101.19W
07/28/2018  M49 MPH          RAWLINS            KS   MESONET

            MESONET STATION K5ADT, 2 ESE BEARDSLEY.

&&

JRP
Local storm report, Jul 28, 10:05 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     FLASH FLOOD      MCCOOK                  40.20N 100.62W
07/28/2018                   RED WILLOW         NE   LAW ENFORCEMENT

            REPORT OF MODERATE STREET FLOODING IN AND
            NEAR MCCOOK, NE BY MCCOOK PD DISPATCH AND AN
            EM.

&&

JRP
Local storm report, Jul 28, 10:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HEAVY RAIN       1 N CULBERTSON          40.24N 100.84W
07/28/2018  M2.18 INCH       HITCHCOCK          NE   PUBLIC

&&
Local storm report, Jul 28, 10:44 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1044 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     FLASH FLOOD      1 N TRENTON             40.18N 101.01W
07/28/2018                   HITCHCOCK          NE   PUBLIC

            PORTION OF HIGHWAY 25 NORTH OF TRENTON
            FLOODED.

&&

SJS

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 04:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hitchcock

When
July 28, 10:45 PM CST to July 29, 1:45 AM CST
Where
Hitchcock County, 0.78 mi SW of Palisade to 1.69 mi E of Palisade
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.341, -101.109

Highways 34, 25, and 6 in the Trenton to Palisade and Culbertson triangle were flooded from the prolonged heavy rainfall. The corridor of heavy rainfall, with amounts over three inches, followed the Frenchman Creek basin from Palisade to Culbertson.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775360.